Vermont, 2024

Damaging Wind in Vermont, August 5, 2024

August 5, 2024 · NWS ALY · 1 event in 1 county or zone

A slow moving upper level disturbance and cold front brought scattered showers and thunderstorms to southern Vermont on August 5, 2024. One storm became severe on this day, yielding a report of several downed trees along Vermont State Route 5 just south of the town of Westminster.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A slow moving upper level disturbance and cold front brought scattered showers and thunderstorms to southern Vermont on August 5, 2024. One storm became severe on this day, yielding a report of several downed trees along Vermont State Route 5 just south of the town of Westminster.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 5, 9:45 AM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 5, 9:45 AM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1045 AM EDT Mon Aug 5 2024

.SYNOPSIS...
A disturbance and cold front will bring another round of showers
and thunderstorms this afternoon through tonight with a few
severe thunderstorms also possible. Additional showers and
thunderstorms are expected on Tuesday as low pressure tracks to
our south along a stalled front. Drier air gradually filters
into the region from north to south Wednesday into Thursday
before precipitation chances increase again Friday into next
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update as of 1045 AM EDT... Rain showers off of Lake Ontario
continue to move into northern Herkimer and Hamilton county this
morning, with increasing cloud coverage. Minor adjustment to
increase probability of precipitation for those counties through
the next two to three hours. Temperatures are in the upper 70s
to low 80s across the Upper and Mid-Hudson Valley. The forecast
is still on track for this afternoon. See Previous Discussion
Below...

.UPDATE...As of 650 AM EDT, valley fog developed overnight and
will slowly lift over the next couple of hours. The day will
start partly to mostly sunny and dry with temperatures in the
60s to around 70 with some mid to upper 50s across the higher
elevations. An area of showers and thunderstorms are approaching
the western end of Lake Ontario and should continue to track
eastward into the Adirondacks and western Mohawk Valley later
this morning.

Previous Discussion:
Broad upper level troughing will build over the region today as
an embedded shortwave rotates around the base of the trough. At
the surface, low pressure and associated cold front will slowly
drop southward across the region through tonight. Dry weather
will start the day as the combination of warm and humid
conditions and some sun will increase instability with
1000-2000 J/kg of SBCAPE expected by the afternoon. 0-6km shear
will also increase to 40 kt or greater. This will result in the
development of scattered to numerous showers and thunderstorms.
Activity will first develop across areas north of I-90, which
is closer to the front and forcing. Activity will slowly expand
in coverage and shift southward through the afternoon and into
tonight. There is enough instability and shear for a few severe
thunderstorms capable of damaging wind gusts and hail,
especially for areas north and west of Albany. We remain
outlooked in a slight risk for severe thunderstorms by the Storm
Prediction Center for most of the area. Prior to the arrival of
showers and storms, temperatures will reach the mid-80s to
lower 90s in the valleys with mid-70s to lower 80s in the higher
elevations. The lower readings will occur across the
Adirondacks where clouds and precipitation will start the
earliest. Heat index values should fall short of 95 degrees due
to the lower expected dewpoint values.

The severe weather threat will slowly diminish this evening as
instability wanes and cooler air builds in behind the cold
front. By late tonight, the cold front will have dropped south
of the region but is expected to slow and eventually stall
across the mid-Atlantic states. Rain showers will continue
through much of the night before tapering off closer to daybreak
Tuesday. Lows will fall back into the 60s to around 70 in the
valleys and the 50s across the higher elevations.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The cold front will stall in a west-east orientation across the
northern mid-Atlantic states on Tuesday. Any lingering showers
will end early Tuesday morning with a brief break in activity
through the remainder of the morning hours. Another potent
upper- level shortwave and surface low will track eastward along
the front during the afternoon and evening hours. This will aid
in the development of another area of showers and
thunderstorms. There remains some uncertainty on how far north
the precipitation shield gets with this activity. Areas south of
Interstate 90 will be most favored being in closer proximity to
the front. Minimal instability will limit thunder potential
with severe weather not expected. Will keep mentions of slight
chance to chance thunder for areas mainly south of Interstate 90
with this update. Some locally heavy rainfall will also be
possible due to potential training convection and will need to
monitor for possible flooding of urban, low-lying and poor
drainage areas as well as isolated to scattered flash flooding.
Tuesday will be much cooler with highs in the 70s to around 80
for most with upper 60s for elevations mainly above 2000 feet.

Rain showers will continue Tuesday night and even into early
Wednesday as the upper shortwave crosses the region. High
pressure will slowly build eastward over the Great Lakes on
Wednesday which will act to slowly shift the front and any
lingering precipitation farther south. This will result in a
gradual trend to drier weather from north to south Wednesday
into Wednesday night. Lows both Tuesday and Wednesday night will
fall into the 50s to around 60 with highs Wednesday in the 70s
along with comfortable humidity levels.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A potent shortwave swinging about the base of an upper trough
will possibly interact with moisture surging northward from TC
Debby along the Eastern Seaboard, setting the stage for a wet
end to the workweek. Following a dry start on Thursday, a
lingering surface boundary to the south will lift northward back
into the region by Thursday night, and while the circulation of
Debby looks to remain well to the south, abundant moisture
transport northward may result in a moderate to heavy rain
across the Northeast. Confidence in the details of specific rain
amounts and locations most likely to see them remains fairly
low at this lead time, however WPC has assessed a Slight Risk
for excessive rainfall across much of the forecast area for
Friday and Friday night.

Chances for rain decrease into the weekend as the upper trough
moves overhead and the front exits to the east, however showers
may linger before conditions begin to dry out behind the
surface boundary.

Temperatures through the period look to remain slightly below
normal for early to mid August. Afternoon highs in the mid 60s
to low 70s in high terrain and 70s to near 80 degrees at lower
elevations are expected, while overnight lows will fall into the
50s to mid 60s across the region Thursday through Sunday.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Through 12Z Tuesday...VFR conditions expected to prevail into
this afternoon, before rain showers with embedded thunderstorms
arrive from the north and west into this evening. Cloud
coverage will steadily increase as cloud bases descend to 3-5
kft by 18-21Z Mon. MVFR cigs/vsbys are expected within rain
showers arriving initially at GFL by 21-24Z Mon, and to ALB/PSF
by 00-03Z Tue. Through 02-03Z Tue, embedded thunderstorms at
ALB/GFL/PSF may result in brief periods of IFR vsbys, while the
later arrival of showers at POU closer to 06Z Tue would limit
thunder chances. Persistent MVFR cigs behind the frontal
boundary may persist through the remainder of the period to 12Z
Tue.

Calm winds this morning will increase out of the south to
southwest at 5-10 kt by 14-15Z Mon, continuing through this
evening. Behind the frontal passage, tracking north to south
from 00-06Z Tue, winds will shift out of the northwest or north
at 4-8 kt, decreasing to 5 kt or less by 12Z Tue.

Outlook...

Tuesday Night: Moderate Operational Impact. Chance of SHRA.
Wednesday: Low Operational Impact. Slight Chance of SHRA.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. Slight Chance of SHRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA.
Friday: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday Night: Moderate Operational Impact. Likely SHRA...TSRA.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Rathbun
NEAR TERM...Rathbun/Webb
SHORT TERM...Rathbun
LONG TERM...Picard
AVIATION...Picard
Hazardous weather outlook, Aug 5, 3:26 AM EST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
426 AM EDT Mon Aug 5 2024

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-061100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
426 AM EDT Mon Aug 5 2024

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

There is a slight risk for severe thunderstorms across most of the
region this afternoon and evening with damaging wind gusts and hail
the primary threats. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms on Tuesday, mainly for areas
south of Interstate 90. In addition, locally heavy rainfall may lead
to isolated to scattered flash flooding with a marginal to slight
risk for excessive rainfall also outlooked in this region.

Moisture from Tropical Cyclone Debby may bring a chance of
thunderstorms and locally heavy rainfall Friday into next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

In the hours before

Special weather statement, Aug 5, 12:35 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Albany NY
135 PM EDT Mon Aug 5 2024

VTZ014-015-051800-
Eastern Windham VT-Western Windham VT-
135 PM EDT Mon Aug 5 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WINDHAM COUNTY
THROUGH 200 PM EDT...

At 135 PM EDT, Doppler radar was tracking a strong thunderstorm near
Westminster, or near Townshend, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bellows Falls, Putney, Saxtons River, Westminster, Brookline, Athens,
North Westminster, East Putney, Westminster West, East Putney
Station, Hadley Field, Putney Station, and Westminster Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4311 7244 4308 7244 4305 7247 4302 7246
      4300 7244 4300 7246 4298 7246 4297 7247
      4295 7259 4313 7265 4317 7245 4315 7246
      4314 7244 4311 7243
TIME...MOT...LOC 1735Z 251DEG 29KT 4306 7255

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TAW

The radar

The Albany radar (KENX), 140 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Windham

When
August 5, 12:54 PM EST
Where
Windham County, 1.41 mi S of Westminster
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.050, -72.469

Over social media, a member of the public reported multiple trees down on Vermont SR 5 South of Westminster.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2024Every state in 2024This day in weather historyWarnings in Vermont, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210670.